As the US Food and Drug Administration (FDA) explains, patent laws in America protect new pharmaceutical drugs from being copied. However, when a patent on a brand drug expires, a pharmaceutical company can seek FDA approval to sell the drug as a generic (the availability of which results in a lower cost to the public).

Ativan is a brand name drug that has the generic drug, lorazepam, as its active ingredient. Ativan, like lorazepam, belongs to the benzodiazepine (often shortened to benzo) class of drugs. Benzodiazepines are indicated for the treatment of anxiety seizures and insomnia, as well as other uses. The main thrust of drugs in this group is that they have a sedative effect. They are also addiction-forming.

Ativan Withdrawal Symptoms

Physical Dependence and Addiction to Ativan

It is well established that a person who takes Ativan in compliance with a doctor’s orders will not likely develop an addiction to this drug. However, a person who takes this drug on a long-term basis for a health condition for which it is indicated will likely form a physical dependence on it. This is a known risk that is thought to be outweighed by the therapeutic benefits of this prescription drug.

When a person who regularly uses Ativan stops taking this drug or dramatically reduces their intake, withdrawal will occur. As the National Institute on Drug Abuse (NIDA), discusses, withdrawal is a natural process by which the body will send out messages, in the form of symptoms, to motivate the individual to resume use of the drug. It is no surprise, therefore, that cravings for a drug are some of the most common withdrawal symptoms.

It seems counterintuitive that the body, which is designed for survival, would go into withdrawal when a person stops using a harmful drug. However, the body is designed to maintain its status quo, or what’s familiar to it, even if that means sending out messages to resume use of a harmful drug.

From a clinical standpoint, the terms physical dependence and addiction have been incorporated into the broader diagnosis of a substance use disorder. Per the Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5), which the American Psychiatric Association published in May 2013, a mental health professional may diagnose a substance use disorder if at least two of a possible 11 symptoms manifest within the same 12-month period. The 11 symptoms include the concepts of physical dependence (including tolerance and withdrawal) as well as psychological addiction (such as behavioral signs of addiction, like uncharacteristically lying, cheating, or stealing to protect or continue the drug abuse). As benzodiazepines are a widely abused class of drugs, it is possible, per the DSM-5, for a person to be diagnosed with a sedative use disorder (rather than the more general substance use disorder).

Ativan Withdrawal Symptoms

Ativan Withdrawal Symptoms

Among professionals who treat substance use disorders, there is a consensus that individuals who have been abusing Ativan or other benzos should undergo medical detox. The purposes of medical detox are many, but one main thrust is that this supervised process can help a person to taper off benzos, such as Ativan. When tapering occurs, the body does not go into withdrawal to a dangerous degree. The tapering process is sensitive to many factors, including the person’s familiar volume of Ativan abuse and length of abuse. For this reason, the doctor who oversees medical detox will work to properly initiate the recovering person into the most suitable tapering dosage, and then continuously and appropriately adjust the dosing downward over the course of the detox period.

Benzodiazepine withdrawal is associated with a host of symptoms, all of which can be lessened or avoided if an effective tapering process is initiated and maintained. The following is an extensive list, but it remains only a partial list as there are numerous symptoms associated with withdrawal from Ativan (and the benzodiazepine drug class in general).

Mood related/psychologically relevant symptoms:

  • Depression
  • Anxiety
  • Irritability
  • Dysphoria
  • Agitation
  • Confusion
  • Depersonalization
  • Derealization
  • Delirium
  • Hallucinations
  • Short-term memory loss
  • Perceptual changes
  • Hypersensitivity to noise or light
  • Panic attacks
  • Vertigo
  • Drug cravings

Physical symptoms:

  • Sweating
  • Dizziness
  • Restlessness
  • Insomnia
  • Headache
  • Tingling sensation in limbs
  • Numbness
  • Involuntary movements
  • Nausea
  • Vomiting
  • Lack of appetite
  • Tremors
  • Seizures or convulsions
  • Abdominal cramps
  • Palpitations
  • Tachycardia
  • Hyperthermia

In addition to these possible withdrawal symptoms, in some instances, a recovering person will develop a condition known as post-acute withdrawal syndrome (PAWS). On the first day of withdrawal from Ativan, or even after the first week or two, recovering individuals may not know that they are experiencing PAWS. Typically, the early withdrawal symptoms (such as any listed above) will merge into more persistent ones that can last for months. From a clinical standpoint, these long-term symptoms are not considered to be symptoms of withdrawal per se, but rather the after effects of having abused Ativan or other benzodiazepines on a long-term basis.

PAWS, as it relates to benzodiazepine abuse and recovery, can include the following symptoms: anxiety, tinnitus, depression, tingling and/or numbness in limbs, motor-related problems (e.g., tremors, muscle tension, and muscle jerking), and gastrointestinal symptoms, including the stomach being distended by gas, cramping, and food intolerances. Although the exact timeline of PAWS depends on the affected individual, it is important to bear in mind that these prolonged symptoms will eventually subside in response to appropriate medical attention and care.

About Tapering off Ativan during Medical Detox

As explained, the tapering process is tailored to each recovering person’s specific needs. As tapering is the main medical approach to ensuring safety in the Ativan withdrawal process, the following facts and informational points are insightful:

  • The detoxification process should be consistent and modified, over the course of the treatment, to respond to the recovering person’s needs as they progress and change. There is no one-size-fits-all approach to tapering off Ativan.
  • Some research indicates that a faster detoxification process can contribute to relapse. Individuals in recovery are best advised to expect a timeframe for tapering off the drug that best promotes long-term abstinence. This will vary from person to person.
  • The medical detox process should be supported with therapy and other addiction recovery services.